GI drugs: long-term PPI adverse effects: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · GI drugs: long-term PPI adverse effects

Sample item

A 70-year-old woman on omeprazole for six years develops tetany, muscle cramps and a prolonged QT interval, and calcium and potassium replacement fails to correct her state. Which electrolyte abnormality is most likely responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Hypomagnesaemia

Long-term PPI use can cause hypomagnesaemia through impaired intestinal magnesium absorption, which then causes refractory hypocalcaemia and hypokalaemia. Other long-term concerns include fracture risk, vitamin B12 deficiency and Clostridioides difficile infection.

Option by option

  • A. Hypomagnesaemia (correct)

    Correct. PPI-related hypomagnesaemia causes refractory hypocalcaemia and arrhythmia.

  • B. Hypernatraemia

    Hypernatraemia is not linked to PPIs.

  • C. Hyperphosphataemia

    Hyperphosphataemia is not a typical PPI effect.

  • D. Hypermagnesaemia

    Hypermagnesaemia would cause weakness and hyporeflexia, not tetany.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Hypomagnesaemia. Long-term PPI use can cause hypomagnesaemia through impaired intestinal magnesium absorption, which then causes refractory hypocalcaemia and hypokalaemia.

Why is "Hypernatraemia" not the answer?

Hypernatraemia is not linked to PPIs.

Why is "Hyperphosphataemia" not the answer?

Hyperphosphataemia is not a typical PPI effect.

Why is "Hypermagnesaemia" not the answer?

Hypermagnesaemia would cause weakness and hyporeflexia, not tetany.

What concept does this question test?

It tests GI drugs: long-term PPI adverse effects in Pharmacology. Other long-term concerns include fracture risk, vitamin B12 deficiency and Clostridioides difficile infection.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study GI drugs: long-term PPI adverse effects?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.